Drug-induced thrombocytopenia in critically ill patients.
Crit Care Med. 2010 Jun;38(6 Suppl):S145-54
Authors: Priziola JL, Smythe MA, Dager WE
Thrombocytopenia occurs in 15% to 58% of intensive care unit patients. The incidence varies based upon patient population, timing and frequency of platelet monitoring, and definition of thrombocytopenia. Up to 25% of acutely ill patients develop drug-induced thrombocytopenia. When drug-induced thrombocytopenia is suspected, nondrug related causes must be evaluated and excluded. Establishing the diagnosis of drug-induced thrombocytopenia is challenging, as hundreds of medications have been implicated. Medications commonly associated with drug-induced thrombocytopenia include glycoprotein IIb/IIIa inhibitors, cinchona alkaloids, antibiotics, anticonvulsants, and heparin. Once the diagnosis is suspected, clinicians should identify the start date of medications to assess the timeline of development. The likelihood of each medication causing thrombocytopenia must be evaluated. The risk vs. benefit of discontinuing the suspected medication and availability of alternative medications must be assessed. The role of corticosteroids, immune globulin, and plasmapheresis is uncertain. Once the offending agent has been discontinued, the overall prognosis is excellent. In the case of suspected or confirmed heparin-induced thrombocytopenia, an alternative anticoagulant should be initiated. Drug-induced thrombocytopenia should be documented in the medical record and reported according to institutional and national standards. This review focuses on immune-mediated drug-induced thrombocytopenia from medications commonly utilized in the critically ill patient.
PMID: 20502168 [PubMed - in process]